Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/32605
Title: Non-fatal intoxications involving the novel benzodiazepine clonazolam: case series from the Emerging Drugs Network of Australia - Victoria project.
Austin Authors: Syrjanen, Rebekka;Greene, Shaun L ;Castle, Jared W;Di Rago, Matthew;Hodgson, Sarah E;Abouchedid, Rachelle;Graudins, Andis ;Schumann, Jennifer L
Affiliation: Department of Forensic Medicine, Victorian Institute of Forensic Medicine, Monash University, Southbank, Victoria, Australia.
Victorian Poisons Information Centre
Toxicology Department, Victorian Institute of Forensic Medicine, Southbank, Victoria, Australia.
Department of Forensic Medicine, Victorian Institute of Forensic Medicine, Monash University, Southbank, Victoria, Australia.;Toxicology Department, Victorian Institute of Forensic Medicine, Southbank, Victoria, Australia.
Emergency
Bendigo Health, Emergency Department, Bendigo Hospital, Bendigo, Victoria, Australia.
Monash Health, Emergency Department, Dandenong Hospital, Dandenong, Victoria, Australia.;Department of Medicine, Clinical Sciences at Monash Health, FMNHS, Monash University, Victoria, Australia.
Department of Forensic Medicine, Victorian Institute of Forensic Medicine, Monash University, Southbank, Victoria, Australia.;Toxicology Department, Victorian Institute of Forensic Medicine, Southbank, Victoria, Australia.;Monash Addiction Research Centre, Monash University, Frankston, Victoria, Australia.
Issue Date: Apr-2023
Date: 2023
Publication information: Clinical Toxicology (Philadelphia, Pa.) 2023-04; 61(4)
Abstract: Clonazolam is an unregistered novel benzodiazepine which emerged in global illicit drug markets in 2014. We describe the clinical features of four cases of non-fatal clonazolam mono-intoxications from patients presenting to emergency departments in Australia. Four patients aged between 16 and 19 years presented to hospital with a sedative toxidrome (Glasgow Coma Scale range 8-13) and elevated heart rate (median heart rate 100 beats per minute, range 92-105) following reported benzodiazepine exposure. Three patients reported the use of a large quantity (7-20 tablets) of Xanax®, a brand of alprazolam not commercially available in Australia. Two patients required nasopharyngeal airway insertion following the development of airway obstruction. The median time to return of a normal conscious state (Glasgow Coma Scale 15) was 23 h (range 5-30 h). Clonazolam (range 0.2-2.1 µg/L) and its main metabolite 8-aminoclonazolam (range 5.9-19.1 µg/L) were the only substances detected by liquid chromatography-tandem mass spectrometry in blood samples of all patients. Clonazolam intoxication resulted in sedation with mild sinus tachycardia. Three patients who reported multiple tablet exposures experienced prolonged sedation, and two of these patients developed airway obstruction. In this series, clonazolam was unknowingly ingested through possible illicit substitution within an unregulated counterfeit benzodiazepine product.
URI: https://ahro.austin.org.au/austinjspui/handle/1/32605
DOI: 10.1080/15563650.2023.2183105
ORCID: 0000-0002-8109-164X
0000-0002-7423-2467
0000-0002-1959-2873
0000-0003-3490-5214
0000-0003-4649-1813
0000-0002-5377-7580
0000-0002-0310-3983
0000-0002-8870-6272
Journal: Clinical Toxicology (Philadelphia, Pa.)
Start page: 1
End page: 4
PubMed URL: 36988452
ISSN: 1556-9519
Type: Journal Article
Subjects: NPS
clonazolam
early warning system
new psychoactive substance
novel benzodiazepine
toxicosurveillance
Appears in Collections:Journal articles

Show full item record

Page view(s)

24
checked on Apr 19, 2024

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.